Joint pains are rarely iatrogenic. Clinicians should determine whether such complaints may reflect other medical causes. Persistent idiosyncratic joint pains may warrant discontinuation of suspected causal agents to help clarify etiologies.
Joint pain or stiffness has been identified as a rare, idiosyncratic adverse effect that can occur in connection with virtually every existing psychotropic drug at any time in the course of treatment. However, it is difficult to articulate a pharmacodynamic mechanism by which any antidepressant, antipsychotic, anxiolytic, or anticonvulsant would plausibly cause musculoskeletal pain. Clinicians should assure that the emergence of joint pain is not the mere result of trauma or an intensification of existing arthritis; determine by physical examination the presence of an effusion, inflammation, or tenderness on movement; and obtain a history of rheumatoid or connective tissue diseases, including autoimmune diseases (e.g., systemic lupus erythematosus), gout, thyroid disease and other endocrinopathies, Lyme disease and other infectious processes, fibromyalgia, malignancies, and inflammatory conditions such as sarcoidosis.
No evidence has been reported in the literature attaching medical significance or consequences to idiosyncratic iatrogenic joint pain. However, if symptoms do not resolve spontaneously or with conservative interventions, such as acetaminophen or NSAIDs, cessation of the suspected offending agent may be warranted to assuage patient concerns. Persistent joint discomfort after drug cessation would further indicate the role for independent medical evaluation and diagnostic assessment.
Leg cramps rarely result from psychotropic medications and more often result from endocrine or electrolyte abnormalities or from nutritional or mineral deficiencies. Possible underlying medical etiologies should be investigated (e.g., dehydration, hypothyroidism, hypocalcemia, hypomagnesemia) and corrected as appropriate.
Lower-extremity muscle cramps may result from a wide range of causes, including dehydration, hypomagnesemia, hypocalcemia, hypokalemia, hypothyroidism, or abrupt discontinuation of an SSRI or SNRI. Primarily nonpsychotropic medications often used in psychiatry that are known to cause muscle cramps include albuterol, amlodipine, clonidine, clorazepate, donepezil, galantamine, ibuprofen and other NSAIDs, nimodipine, nifedipine, and selegiline.
Quinine was long considered a viable treatment for leg cramps until the FDA banned all prescription formulations of it in 2007—other than the antimalarial agent Qualaquin—because of the drug’s dubious efficacy and serious risks for causing extensive hematological, cardiac, neurological, and renal toxicities. Tonic water, which contains minute quantities of quinine (e.g., ~20 mg in 6 fluid ounces of tonic water, in contrast to 324 mg of active ingredient in quinine sulfate capsules), has been described as a popular remedy for leg cramps but has received little formal study of its safety and efficacy for that purpose.
Alternative evidence-based treatments for noniatrogenic leg cramps (i.e., those resulting from vascular, neurological, or arthritic underlying causes) include verapamil (≤120 mg qid), gabapentin (≤400 mg tid), carisoprodol, and orphenadrine (Guay 2008), in addition to carbamazepine (200 mg tid), vitamin E 400–800 IU/day, vitamin B complex capsules (fursultiamine 50 mg/day, hydroxocobalamin 250 μg/day, pyridoxal phosphate 30 mg/day, and riboflavin 5 mg/day), and calcium 0.5–1.0 g qid. Although some clinicians advocate supplemental magnesium for leg cramps, randomized trials in the absence of known deficiencies have found no differences from placebo.
Myalgias may be common, nonspecific, and often benign phenomena associated with numerous psychotropic drugs. Clinicians should determine whether myalgias entail muscle rigidity (suggestive of NMS), signs of metabolic acidosis (e.g., lactic acidosis secondary to oral hypoglycemics), cramping (suggestive of dehydration or electrolyte [e.g., calcium and magnesium] deficiencies), or myopathy attributable to other medicines (e.g., statins, steroids).
Muscle spasms or myalgias are often listed by drug manufacturers as rare side effects (typically with an incidence of <5%) of numerous psychotropic agents (e.g., acamprosate, atomoxetine, certain antidepressants [e.g., bupropion, citalopram, duloxetine, escitalopram, paroxetine, sertraline, venlafaxine], many anticonvulsants [e.g., carbamazepine, divalproex, lamotrigine, tiagabine, topiramate], some benzodiazepines [e.g., alprazolam, clonazepam], some antipsychotics [e.g., aripiprazole, clozapine, olanzapine, paliperidone, pimozide, risperidone, ziprasidone], clonidine, modafinil, nimodipine, some dopamine agonists [e.g., pramipexole, ropinirole], triptans [e.g., sumatriptan, zolmitriptan], phosphodiesterase inhibitors [e.g., sildenafil, tadalafil, vardenafil], and some benzodiazepine agonists [e.g., zaleplon, zolpidem]). In patients taking paliperidone for schizoaffective disorder, those taking 9–12 mg/day experienced more myalgias than did those taking 3–6 mg/day (manufacturer’s product information).
Several important points require consideration in the evaluation of patient complaints about muscle aches or discomfort. Because antidepressant discontinuation syndromes may involve myalgias and other flulike symptoms, consideration should be given to erratic treatment adherence among patients being prescribed short-acting SSRIs or SNRIs. Among patients taking antipsychotic drugs, probably the most critical concern is the potential for NMS to manifest as muscle pain or stiffness (see “Neuroleptic Malignant Syndrome” in Chapter 20, “Systemic Reactions”). A diagnosis of fibromyalgia may warrant consideration in patients whose examinations reveal multiple “trigger” points of musculoskeletal tenderness. Myalgias or even rhabdomyolysis can be caused by a number of nonpsychotropic medications, including statins, metformin (due to lactic acidosis, usually at high doses), and corticosteroids such as prednisone.
Myalgia is a general term that refers to muscle pain; myopathy refers to any form of muscle disease, while myositis is a distinct, relatively rare inflammatory disorder of muscle fibers thought to be autoimmune in origin.
Randomized trials report incident rates of statin-associated myalgias in <5% of recipients, although observational studies identify rates of up to 20% during routine practice. Atorvastatin and simvastatin have been associated with higher myotoxicity rates than have other statins. Patient-specific risk factors for statin-related myotoxicity (SRM) have been identified (Oskarsson 2011):
Family history of myopathy
Advanced age (>80 years old)
Low body weight
Renal or liver disease
Small body frame
Preexisting muscle disease
A classification system for SRM, as described by Babu and Li (2015), is summarized in Table 16–1. Its evaluation and treatment, typically done by a primary care physician, involve discontinuation of the statin, hydration, and measurement of serum CK along with renal functioning.
Rhabdomyolysis (which by definition involves a serum CK level of >1,000 IU/L) is rare but possible from SRM. Rhabdomyolysis also can occur from excessive alcohol use, as well as use of methamphetamine, cocaine, 3,4-methylenedioxymethamphetamine (MDMA, or Ecstasy), and cannabis.
Evaluation of myalgias should address possible noniatrogenic causes and other associated symptoms, as well as the time course of their onset relative to changes in a psychotropic drug regimen. Treatment, if any, should target identifiable underlying medical etiologies.
Description and terminology
Creatine kinase level
190/100,000 patient years
>4´ but <10´ ULN
5/100,000 patient years
>10´ but <50´ ULN
>50´ ULN or >10´ ULN with signs of impaired kidney function
0.1–8.4/1,000 patient years
Autoimmune- mediated necrotizing myositis (presence of HMGCR antibodies)
Variable; may correlate with HMGCR levels (Werner et al. 2012)
Note. HMGCR=3-hydroxy-3-methylglutaryl-coenzyme A reductase; ULN=upper limit of normal.
Source. Adapted from Babu and Li 2015.